Skip To Main Content

Schools Trigger

Weglot Trigger

Mobile CTAs

Header Right

Utility Container

Schools Trigger

container-btn weglot-trigger

Search Trigger

Search Container

Schools Nav

Pinned CTAs

Board Policies

Updated

Last Updated Date: 05/09/2023

Adoption Date: 10/25/2022

Revision History: 5/9/23 (updated)

The purpose of this policy is to establish written guidelines and procedures governing the utilization of Naloxone in school.

Storage/Location:

Store at 59 degrees to 86 degrees F, away from direct sunlight.

The location/placement of the Naloxone is to be determined by each school within the school's health office.

The Naloxone should be placed in the most accessible location clearly marked as containing the medication.

Training Requirements:

Any employee that is expected to provide emergency care to an individual will successfully complete the training by the Health Services Manager or School Nurse on Naloxone administration.

Signs and Symptoms of an Opioid Overdose:

1.  Unresponsiveness to loud noise (yelling) or stimulation such as sternal rub (rubbing your knuckles on breastbone)

2. Slow, shallow, or no breathing

3. Choking sounds, loud/uneven snoring, or gurgling noises

4. Slow or erratic pulse (heartbeat)

5. Turning pale, blue, or gray (especially lips and fingernails), clammy skin

6. Constricted (pinpoint) pupils

7.  Reasonable suspicion of ingesting opioid(s)

 Administration Procedure:

1.  Attempt to rouse and stimulate the person.

a. Perform sternal rub by making a fist; rub knuckles firmly up and down the breastbone.

2. Activate EMS / Call 911

a. Get the AED

b. The Nurse or designee will call 911 to activate emergency medical service response.

3. If a person stops breathing, begin CPR.

4. Administer intranasal Naloxone if suspected Opioid Overdose.  Naloxone comes in two different brand names Narcan and Kloxxado.

a. Lay the person on their back to receive a dose of Naloxone Nasal Spray.

b. Remove Naloxone Nasal Spray from the box. Peel back the tab with the circle to open the Narcan Nasal Spray.

c. Hold the Naloxone Nasal Spray with your thumb on the bottom of the red plunger and your first and middle fingers on either side of the nozzle.

d. Tilt the person’s head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person’s nose.

e. Press the red plunger firmly to give the dose of Naloxone Nasal Spray. vi. Remove the Naloxone Nasal Spray from the nostril after giving the dose. vii. Move the patient to their side (recovery position) after giving the medicine and get emergency medical help right away.

f.  Watch the patient closely. You may also give additional doses to the patient every 2 to 3 minutes using the opposite                     nostrils until the patient responds or emergency medical assistance becomes available.

Administration Instructions:

1.  Wait for EMS / 911 personnel to arrive.

a. Time individual was found and their condition.

b. Time Naloxone was administered.

c. Inform EMS personnel about the treatment and condition of the person.

Naloxone Stock:

1.  Each school will have 2 doses of Naloxone in stock in their building.

2. Checks will be done quarterly by School Nurse or designee.

3. The Health Services Department will maintain an inventory documenting the quantities and expirations of Naloxone replacement supplies and keep copies of the Naloxone.

Reporting:

Any Naloxone administration shall be reported to the Iowa Department of Health and Human Services within 30 days of the administration. Reported administration should be sent to the State Opioid Response (SOR 2) helpdesk as an email and only include the date of administration and the outcome (was the individual able to be revived), via email to: sor@idph.iowa.gov

Inform Health Services Manager.

Replacement:

Used or expired Naloxone and CPR/first aid equipment will be reported to Health Services Manager for replacement by the school nurse.

Resources:

Awareness video on signs/symptoms and how to administer Naloxone – Iowa

Department of Health and Human Services website: https://idph.iowa.gov/mat/trainings

Resources for community members and families: https://www.naloxoneiowa.org/

  •  
  • 800